Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Lake Charles, LA

September 15, 2023Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 15, 2023, 1:39 PM CDT for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2023, 1:39 PM CDT (18:39 UTC)
Expired
Sep 15, 2023, 4:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 90 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 1:53 PM CDTFLASH FLOOD2 Sse Beaumont, TXLocal Water level station is reporting water out of the banks.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

033 
WGUS54 KLCH 151839
FFWLCH
TXC245-152145-
/O.NEW.KLCH.FF.W.0030.230915T1839Z-230915T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
139 PM CDT Fri Sep 15 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North Central Jefferson County in southeastern Texas...

* Until 445 PM CDT.

* At 139 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3001 9414 3005 9419 3009 9419 3011 9419
      3013 9416 3009 9410 3005 9408

FLASH FLOOD...RADAR INDICATED

$$

78
1 follow-up statement
128 
WGUS74 KLCH 152010
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
310 PM CDT Fri Sep 15 2023

TXC245-152145-
/O.CON.KLCH.FF.W.0030.000000T0000Z-230915T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
310 PM CDT Fri Sep 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT THIS 
AFTERNOON FOR NORTH CENTRAL JEFFERSON COUNTY...

At 310 PM CDT, Heavy rain has ended, but runoff will continue for 
another hour or so. Between 1 and 3 inches of rain have fallen. 
Flash flooding is ongoing as some ditches were at bank full and 
reports of street flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3001 9414 3005 9419 3009 9419 3011 9419
      3013 9416 3009 9410 3005 9408

FLASH FLOOD...RADAR INDICATED

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 12:27 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 15, 12:27 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1227 PM CDT Fri Sep 15 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday night)
Issued at 344 AM CDT Fri Sep 15 2023

Synoptic pattern in place across the region has changed little since
yesterday, featuring westerly flow aloft with a stationary front
sitting just offshore, stretching from the Bolivar Peninsula
eastward across the coastal waters. Isolated convection has
developed in the vicinity of the boundary over the past couple of
hours, and this activity is expected to remain over the coastal
waters over the next several hours.

Latest CAM guidance is not very enthusiastic about rain chances
inland today, pointing toward isolated late morning and afternoon
convection across SE TX and mainly along/S of I-10 in southern LA.
Toward early evening, SE propagation of ongoing convection across
the TX panhandle could allow it to reach SE TX just as it falls
apart, which is depicted by the HREF.  With this in mind, NBM PoPs
consequently looked quite overdone, so tempered them down by
blending in a mix of the aforementioned CAM guidance. With the
decrease in convective activity and less in the way of cloud cover
than yesterday, forecast highs are expected to climb into the upper
80s to lower 90s.  Fairly close to seasonal normals.

This general synoptic pattern will stick around for one more day,
until a digging ERN CONUS trof yields a deep NW flow that will rid
us of the stationary front and usher in a drier airmass SAT night
into SUN.

13

&&

.LONG TERM...
(Monday through Friday)
Issued at 344 AM CDT Fri Sep 15 2023

The long term portion of the forecast period begins with fairly
pleasant weather as the old cold front is forecast to be beyond the
coastal waters by Monday. Meanwhile, the region is progged to be on
the back side of an ern CONUS mid/upper-level trof, with its nwrly
flow further drying the airmass over the area. After morning lows in
the 60s areawide, highs will still be a bit warm (generally lower
90s), although humidity values are looking to be really low (20s or
lower 30s percent). These dry conditions are expected to linger
through Tuesday, although the with the old frontal boundary progged
to push back inland as a warm front, minimum RH values will be a
little higher.

By Wednesday, small rain chances to portions of the forecast area
(mainly the wrn 2/3 and all coastal areas) as another significant
shortwave approaches the region, while low-level moistening
continues behind the sfc frontal boundary which should be washing
out over the region. Thursday looks fairly similar to Wednesday as
the initial shortwave departs the region, while a 2nd disturbance
then approaches.

25

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Fri Sep 15 2023

Some convection ongoing across SE TX may affect BPT and LCH
through the afternoon hours. Elsewhere, no precip is expected
today. Otherwise, no issues through the period with light and
variable winds and VFR ceilings continue at all terminals.

17

&&

.MARINE...
Issued at 344 AM CDT Fri Sep 15 2023

A weak stationary front will continue to meander near the coast
through the next couple of days resulting in mainly light
offshore flow and low seas. The proximity of the front over the
coastal waters will maintain scattered showers and thunderstorms
today through Saturday as well. Winds will remain offshore through
the weekend, gradually returning to an onshore flow again on
Monday.

13

&&

.CLIMATE...
Issued at 350 AM CDT Fri Sep 15 2023

...AND THEN, THERE WAS ONE...

After Alexandria broke its 90-degree day high temperature streak on
Wednesday, three other local primary climate stations saw their
streaks end on Thursday as cloud cover kept warming somewhat in check.
Here's an updated list of 90-degree day streaks (current and
broken), as well as the number of 90- and 100-degree days each
station has recorded so far this summer, as well as how they compare
to history (all data is valid as of 9/14/23).

.Alexandria (records date to 1892)
90-degree streak: ended at 98 9/12 (new record, prev 84/1948)
90-degree days: 110 (record: 143/1907)
100-degree days: 44 (ties old record: 44/1906)

.Beaumont/Port Arthur (records date to 1901)
90-degree streak: ended at 99 9/13 (new record, prev 71/1918)
90-degree days: 110 (record: 133/1902)
100-degree days: 36 (record: 40/1902)

.Lake Charles (records date to 1895)
90-degree streak: ended at 67 9/13 (record: 80/1896)
90-degree days: 92 (record: 136/1915)
100-degree days: 15 (record: 19/1909)

.Lafayette (records date to 1893)
90-degree streak: ended at 99 9/13 (new record, prev 58/1962)
90-degree days: 113 (record: 130/2005)
100-degree days: 33 (new record, prev 11/1924)

.New Iberia (records date to 1948)
90-degree streak: currently at 100 (new record, prev 44 twice)
90-degree days: 111 (record: 129/2005)
100-degree days: 31 (new record, prev 9/2011)

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  93  65  93 /   0  10  10  10
LCH  72  92  70  92 /  20  40  20  20
LFT  73  94  71  93 /  10  30  10  10
BPT  73  94  71  95 /  20  50  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...13
LONG TERM....25
AVIATION...17
Hazardous weather outlook, Sep 15, 4:35 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CDT Fri Sep 15 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-160945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
435 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-160945-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
435 AM CDT Fri Sep 15 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:57 PM CDTSpecial Weather StatementLCHJefferson, Orange33 min
Sep 15, 2:19 PM CDTFlash Flood WarningLCHOrange3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.